Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 14, 2000

Hyperglycemia and DKA

Question from Kentucky, USA:

My 16 year old niece was diagnosed with type 2 about two years ago. About a week ago, she developed migraines and began vomiting. She was admitted to a hospital diagnosed with ketoacidosis. She slipped into a coma and died four days later. I was told that it had nothing to do with her sugar level, but from what I read and hear, that is not true. Can you help me understand ketoacidosis?

Answer:

Diabetic ketoacidosis is an occasional complication of all forms of diabetes. It is the result of insulin insufficiency which prevents the body using glucose for energy so that it resorts to body fat supplies with the consequent development of ketone bodies..

In your niece’s case, she may not yet have needed insulin for the management of her type�2� diabetes. If she had already started some intercurrent infection, that may have precipitated a need for extra insulin.

Unfortunately, in 2 to 3% of cases of ketoacidosis, cerebral edema develops as a complication. No one is quite sure what the cause is, but it seems to occur when the acidosis is most severe and where glucose levels have been lowered too quickly by insulin using large amounts of intravenous fluids to combat the dehydration. I suspect that the ‘migraine’ and the vomiting might have been symptoms of this. If recognised, the standard treatment is intravenous mannitol to reduce the edema.

Without a lot more information though it is not possible to be sure of all of this.

DOB